Barnette's Conjecture

OPG_barnette_cubic_planar_bipartite_hamiltonian

High ★★★ Graph Theory » Basic Graph Theory » Cycles

Status ai-proved high confidence

OpenAI's manuscript proves that every finite simple cubic bipartite planar 3-connected graph has a Hamiltonian cycle.

Cited literature (5)

Reviewer notes. Literature status before this model-generated claim: partial. Barnette's conjecture—that every 3-connected cubic planar bipartite graph is Hamiltonian—remains open. Since the OPG posting date, several partial results have been established: Bagheri et al. (2021) proved Hamiltonicity for the leapfrog extension of any cyclically 4-edge-connected bipartite cubic planar graph; Gorsky et al. (2022) reformulated the conjecture via matching theory, reducing it to cubic planar braces; Florek (2023) found a sufficient neighborhood condition on big faces; Schnieders (2025) proved every Barnette graph with all faces of size at most 8 is Hamiltonian; and Bekos et al. (2025) showed every $n$-vertex Barnette graph contains a subhamiltonian cycle using at least $5n/6$ edges.

Auto-reviewed 2026-10-07 with claude-opus-5-5 (manual match against the OpenAI catalogue; TeX sources read) · 1315s.

OpenAI manuscript collection ai-proved

These manuscripts were produced by an unreleased OpenAI model and released on 2026-10-06 in github.com/openai/math. They have not been peer reviewed. Lean formalizations are OpenAI's own and cover only the scope stated on their scope page; this project has not run or reviewed them. The status above records the claim; before it, the literature review rated this entry partial. Its confidence rates whether the manuscript's theorem settles this entry, not whether the manuscript is correct.

Conjecture. Every 3-connected cubic planar bipartite graph is Hamiltonian.
Keywords: bipartite · cubic · hamiltonian

Discussion

(Originally appeared in [B], this discussion appears as [M].) \item It is known that this is not true if you remove the "bipartite" condition, but the smallest 3-connected cubic planar graph which is not Hamiltonian has 38 vertices. \item Holton, Manvel, and McKay [HMM] proved (using computers) that all graphs having fewer than 66 vertices satisfy the conjecture. \item [A communication by Robert Aldred, Gunnar Brinkmann, and Brendan McKay (December 2002):] A paper of Holton, Manvel and McKay [HMM] proved Barnette's conjecture for up to 64 vertices, inclusive. This is to announce that the conjecture remains true up to 84 vertices, inclusive. The method used was the same as in the 1985 paper, but took advantage of two developments. One was the new program plantri (Brinkmann and McKay, to be published) which can generate the required graphs without isomorphs at more than $ 100\,000 $ per second. The other was the advance in computers. Total cpu time was about 3 years, almost all of it taken in finding hamiltonian cycles. Specifically, for all 3-connected cubic planar bipartite graphs up to 60 vertices, and those up to 64 vertices not having a 4-face adjacent to two others, we found a hamiltonian cycle using $ x $ and avoiding $ y $ for each pair of edges $ x $ and $ y $ . There are over $ 10^{10} $ such graphs. By a theorem of Kelman's, one can build a counterexample to Barnette's conjecture when one has a 3-connected cubic planar bipartite graph with this property: for some two edges $ x $ and $ y $ on the same face, there is no hamiltonian cycle that uses $ x $ and avoids $ y $ . We did not find any such graph even where $ x $ and $ y $ are not required to be on the same face. Perhaps the path to finding a counterexample is to strengthen Kelman's method to some more complicated condition involving 3 or more edges, as then it is more likely to fail on a smaller size. There is another conjecture of Barnette (checked by Brendan McKay and Gunnar Brinkmann up to 250 vertices). Conjecture Every planar cubic 3-connected graph with faces only of sizes 3, 4, 5, and 6 is Hamiltonian.

Bibliography

  • ★ [B] David W. Barnette, Conjecture 5, Recent progress in combinatorics (ed. W. T. Tutte), Academic Press, New York (1969) 343, MathSciNet MathSciNet
  • [HMM] Derek A.Holton, Bennet Manvel, Brendan D. McKay, Hamiltonian cycles in cubic 3-connected bipartite planar graphs, J. Combin. Theory Ser. B 38 (1985) 279-297. MathSciNet MathSciNet
  • [M] B. Mohar, Problem of the Month Problem of the Month